Strongly k-Abelian Repetitions

  • Mari Huova
  • Aleksi Saarela
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8079)


We consider with a new point of view the notion of nth powers in connection with the k-abelian equivalence of words. For a fixed natural number k, words u and v are k-abelian equivalent if every factor of length at most k occurs in u as many times as in v. The usual abelian equivalence coincides with 1-abelian equivalence. Usually k-abelian squares are defined as words w for which there exist non-empty k-abelian equivalent words u and v such that w = uv. The new way to consider k-abelian nth powers is to say that a word is strongly k-abelian nth power if it is k-abelian equivalent to an nth power. We prove that strongly k-abelian nth powers are not avoidable on any alphabet for any numbers k and n. In the abelian case this is easy, but for k > 1 the proof is not trivial.


k-abelian equivalence nth powers avoidability 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Carpi, A., De Luca, A.: Square-free words on partially commutative free monoids. Information Processing Letters 22(3), 125–131 (1986)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Choffrut, C., Karhumäki, J.: Combinatorics of words. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, vol. 1, pp. 329–438. Springer, Heidelberg (1997)CrossRefGoogle Scholar
  3. 3.
    Dekking, F.M.: Strongly non-repetitive sequences and progression-free sets. J. Combin. Theory Ser. A 27(2), 181–185 (1979)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Huova, M., Karhumäki, J., Saarela, A., Saari, K.: Local squares, periodicity and finite automata. In: Calude, C.S., Rozenberg, G., Salomaa, A. (eds.) Rainbow of Computer Science. LNCS, vol. 6570, pp. 90–101. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  5. 5.
    Huova, M., Karhumäki, J.: On the unavoidability of k-abelian squares in pure morphic words. Journal of Integer Sequences 16, article 13.2.9 (2013)Google Scholar
  6. 6.
    Huova, M.: Existence of an infinite ternary 64-abelian square-free word. Special Issue of the Journal RAIRO - Theoretical Informatics and Applications dedicated to “Journees Montoises d’Informatique Theorique 2012” (submitted)Google Scholar
  7. 7.
    Karhumäki, J., Saarela, A., Zamboni, L.: On a generalization of Abelian equivalence and complexity of infinite words (submitted), arXiv preprint at
  8. 8.
    Keränen, V.: Abelian squares are avoidable on 4 letters. In: Kuich, W. (ed.) ICALP 1992. LNCS, vol. 623, pp. 41–52. Springer, Heidelberg (1992)CrossRefGoogle Scholar
  9. 9.
    Lothaire, M.: Combinatorics on words. Addison-Wesley, Reading (1983)Google Scholar
  10. 10.
    Mercaş, R., Saarela, A.: 3-abelian cubes are avoidable on binary alphabets. In: Béal, M.-P., Carton, O. (eds.) DLT 2013. LNCS, vol. 7907, pp. 374–383. Springer, Heidelberg (2013)CrossRefGoogle Scholar
  11. 11.
    Ochem, P., Rampersad, N., Shallit, J.: Avoiding approximate squares. International Journal of Foundations of Computer Science 19(3), 633–648 (2008)MathSciNetMATHCrossRefGoogle Scholar
  12. 12.
    Thue, A.: Über unendliche Zeichenreihen. Norske vid. Selsk. Skr. Mat. Nat. Kl. 7, 1–22 (1906)Google Scholar
  13. 13.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske vid. Selsk. Skr. Mat. Nat. Kl. 1, 1–67 (1912)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2013

Authors and Affiliations

  • Mari Huova
    • 1
  • Aleksi Saarela
    • 1
  1. 1.Department of Mathematics and Statistics & TUCSUniversity of TurkuFinland

Personalised recommendations